Q: I have chronic obstructive pulmonary disease, and I was prescribed an antibiotic for prostatitis. Lately, I have been having headaches and I feel irritable all the time.
A: When I spoke with you over the phone, you told me you have taken theophylline for your pulmonary disease. You also told me that a new doctor prescribed Cipro for your prostate problem. When these two drugs are mixed, big problems follow. Theophylline is a drug that must be monitored with blood tests.
This is why you should always tell every doctor who sees you what you are taking. Cipro causes theophylline to accumulate in the body and reach toxic levels. Theophylline toxicity includes just about anything that could make you feel bad. Headaches, nausea, diarrhea, irritability, muscle cramps and weakness are all signs of toxicity. More urgent reactions include seizures, irregular heartbeat, tremors and cardiac arrest.
This is why it is important for people who get their prescriptions from mail-order pharmacies or samples from physicians to find out whether the drugs they take will interact with drugs already prescribed.
Q: What is the name of the deodorant that helps with sweating?
A: There are a handful of antiperspirants that help control excessive sweating available over the counter - Drysol and Certain-Dri. Drysol contains alcohol, but Certain-Dri does not. A new product available online is Maxim, which is a gel that claims to last for three to four days without reapplication. It also is aluminum-based. There has been concern that aluminum contributes to Alzheimer's disease, but there are no scientific data to support this concern because absorption through the skin is minimal. If none of these products works, you should consider surgery or Botox.
Q: I read that migraines can be prevented by a vitamin, but I can't remember which one. Can you tell me?
A: Riboflavin (B-2) in high doses, 400 mg daily, has been shown to decrease the incidence of migraines in several scientific studies. Other studies suggested that people who suffer from migraines had low magnesium levels. The supplemental dose of magnesium also is 400 mg daily. Calcium is another mineral that was found to be low in people with migraines.
The supplemental dose of calcium is 1,000 to 1,200 mg daily. These supplements are safe to take long term, and unlike certain other supplements (fat-soluble vitamins and heavy metals), they do not accumulate in the system to cause toxicity.
As with any advice, check with your physician before taking anything for a specific medical condition.
Angela Neglia, a licensed pharmacist in Georgia, gives general answers to common questions. Her answers are not intended to replace theedical advice of a physician. E-mail questions to askRPh@hotmail.com or call toll free (877) 373-7850 and leave a message.
The Columbia County News-Times ©2013. All Rights Reserved.